Missouri, 2002

Damaging Wind in Missouri, July 18, 2002

July 18, 2002 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 1:25 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 18, 1:25 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT THU JUL 18 2002

STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH
THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS
DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS
QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL
NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM.

LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER
CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE
WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE
THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE
SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW
FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING
FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST
OF THE WEEKEND.

LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE
REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY
MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE
AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND
LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER
TEMPS THAN EARLIER IN THE WEEK.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Special weather statement, Jul 18, 12:20 PM CST, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT THU JUL 18 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN
EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

* AREA AND TIMING...

ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST
KANSAS THROUGH 9 PM.

* SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

* DISCUSSION...

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE
REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY
RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING
WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW
STRONG UPDRAFTS TO PRODUCE SMALL HAIL.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jul 18, 12:20 PM CST, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT THU JUL 18 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN
EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

* AREA AND TIMING...

ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST
KANSAS THROUGH 9 PM.

* SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

* DISCUSSION...

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE
REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY
RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING
WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW
STRONG UPDRAFTS TO PRODUCE SMALL HAIL.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jul 18, 12:41 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 SW COLLINS              MO   1.75 INCH HAIL
07/18/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 12:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    HUMANSVILLE               MO   1 INCH HAIL
07/18/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 61 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
July 18, 1:35 PM CST
Where
Taney County, 3 mi N of Forsyth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.733, -93.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306674.